North Carolina, 2021

Damaging Wind in North Carolina, July 30, 2021

July 30, 2021 · NWS AKQ · 1 event in 1 county or zone

Isolated severe thunderstorm in advance of a frontal boundary produced damaging winds across portions of northeast North Carolina.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Isolated severe thunderstorm in advance of a frontal boundary produced damaging winds across portions of northeast North Carolina.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 30, 3:07 PM EST, 3 hours 33 minutes earlier.

Area forecast discussion, Jul 30, 3:07 PM EST, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
407 PM EDT Fri Jul 30 2021

.SYNOPSIS...
A cold front continues to drop south through tonight before stalling
near the North Carolina coastline through early next week. Multiple
lows will ride along the front providing an increased chance for
rainfall in eastern portions of the FA. The greatest chance of rain
is Sunday with showers likely for most of the FA. A few storms will
also be possible in SE VA/NE NC Sunday.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 400 PM EDT Friday...

Current surface analysis depicts a cold front pushing south through
the FA this afternoon located just south of Richmond. Expect showers
and storms to increase in coverage late this afternoon, continuing
into this evening before tapering off tonight. SPC maintains a
marginal risk for isolated severe storms (in the form of strong
winds) south of RIC. Temps as of 330 PM ranged from the upper 80s to
lower 90s. Winds shift to N behind the cold front with dry air
continuing to filter into the FA from N to S overnight. Lows tonight
range from the lower 60s NW to the lower 70s SE.

Cooler and drier Sat with highs in the lower 80s NE to the mid 80s
SW.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
As of 400 PM EDT Friday...

The cold front will become stationary near the NC coastline The next
system Sat through mid week. The next system approaches late Sat
night into Sun as an area of low pressure forms along the stationary
front and moves NE from central NC into SE VA through Sun night.
With cold, stable air in place Sat night, expect primarily showers
to increase in coverage across the FA with the greatest chance of
rain Sun morning. As the low moves NE, the warm front associated
with it lifts north into SE VA Sun afternoon allowing for a more
unstable airmass to advect into NE NC/SE VA. A shortwave moves
through Sun afternoon, allowing for a second round of convection in
the afternoon, enhanced by the sfc low. Around 40+ kt of effective
shear will overspread the region. Therefore, given enough
destabilization, a severe threat will be possible, especially near
the warm front where helicity will be maximized. SPC has placed this
region in a marginal risk for severe storms to account for this
possibility. However, given widespread morning precip, the amount to
which the atmosphere will be able to destabilize remains highly
uncertain. If breaks in cloud cover occur in the afternoon, storms,
potentially severe, will be possible in this region of
destabilization. However, if cloud cover remains present through the
day and the morning precip lingers into the afternoon, chances of
destabilizing will diminish.

Low pressure moves NE away from the FA late Sun/Sun night with the
associated cold front moving through and drier weather returning for
Sun night into much of Mon. Additional showers will be possible SE
VA/NE NC late Mon through Mon night as another weak low moves along
the stationary front off the coast. Highs around 80 NE and in the
mid 80s S Sun with upper 70s possible for some locations in the NE
depending on cloud cover. Highs Mon in the lower to mid 80s. Lows in
the mid 60s NW to the upper 60s to around 70F SE Sat night through
Mon night.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 405 PM EDT Friday...

A stationary front remains off the coast through the week with
multiple lows riding along it, making for a wet week in the SE and
cooler than normal temps. Highs around 80F Tues and lower to mid 80s
through Fri. Lows in the lower to upper 60s Tues night through Fri
night. Showers (perhaps isolated storms) will be possible each day
in the SE.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
As of 145 PM EDT Friday...

Primarily VFR conditions expected to continue through the 18z
taf period outside of convection. A cold front continues to push
south this afternoon into tonight before stalling off the NC
coast Sat morning. Along and ahead of the cold front, scattered
showers and storms will develop this afternoon, continuing into
the evening as they drift south. Thunderstorms will be possible
at RIC/PHF/ORF/ECG, but confidence in timing and exact placement
is too low to include as prevailing or tempo in the tafs at this
time. Behind the cold front, SCT to occasionally BKN clouds with VFR
CIGs will be possible through Sat afternoon. Winds shifted to N
5-10 kt behind the cold front at RIC/SBY/PHF with NE winds at
ORF due to the sea breeze and ESE winds at ECG ahead of the
front. Expect winds to become N at all terminals overnight (<5
kt), becoming NE and increasing to 5-10 kt Sat afternoon.

Areas of low pressure tracking across the Carolinas and off the
coast may result in IFR/MVFR conditions and possible showers
late Sat night through Sun with isolated thunderstorms possible
Sun as well at SE terminals. Flight conditions improve Mon
with flight restrictions possible Monday night.

&&

.MARINE...
As of 235 PM EDT Friday...

Cold front will push through/S of the local waters through this
evening. WNW winds will avg 5-15 kt. After midnight...CAA kicks
in and winds become NNE increasing to 10-20 kt from N-S. Wind
probs showing about a 4-6 hr period of lo end SCAs on the Ches
Bay...starting earlier N (right after midnight) then by late
tonight S. NNE winds remaining elevated Sat (morning) mainly
over the srn Ches Bay and the ocean waters S of Cape Charles.
Waves build to 2-3 ft...seas 3-4 ft. SCAs have been raised for
the Ches Bay from after midnight into/through Sat morning.

The wind is expected to become E 5-10 kt Sat
afternoon/evening...then SE Sat night. Low pres passes near the
local waters Sun then off the coast Sun night. The wind is
expected to become S ahead of the low and then shift to NW later
Sunday night as lo pres moves offshore...w/ sub-SCA conditions
expected. Weak lo pres/coastal boundary is expected to linger
offshore early next week as hi pressure builds N of the mid-
Atlantic region. A period of NNE to ENE winds AOB 15 kt is
expected Mon-Tue. Seas are expected to remain 2-3ft early next
week...w/ 1-2 ft waves in the Bay.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory from 4 AM to 11 AM EDT Saturday for
     ANZ632-634.
     Small Craft Advisory until 6 AM EDT Saturday for ANZ630-631.

&&

SYNOPSIS...RMM
NEAR TERM...RMM
SHORT TERM...RMM
LONG TERM...RMM
AVIATION...RMM
MARINE...ALB
Hazardous weather outlook, Jul 30, 3:11 PM EST, 3 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
411 PM EDT Fri Jul 30 2021

MDZ021>024-VAZ048-060>062-064-067>069-075>078-082>086-090-509>513-
515>522-312015-
Dorchester-Wicomico-Somerset-Inland Worcester-Fluvanna-Prince Edward-
Cumberland-Goochland-Caroline-Nottoway-Amelia-Powhatan-Westmoreland-
Richmond-Northumberland-Lancaster-Charles City-New Kent-Gloucester-
Middlesex-Mathews-James City-Western Louisa-Eastern Louisa-
Western Hanover-Eastern Hanover-Western Chesterfield-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-
411 PM EDT Fri Jul 30 2021

This Hazardous Weather Outlook is for southeast Maryland, central
Virginia, east central Virginia, eastern Virginia, north central
Virginia, south central Virginia and southeast Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ025-VAZ099-100-312015-
Maryland Beaches-Accomack-Northampton-
411 PM EDT Fri Jul 30 2021

...MODERATE RIP CURRENT RISK IN EFFECT FROM SATURDAY MORNING THROUGH
SATURDAY EVENING...

This Hazardous Weather Outlook is for southeast Maryland, eastern
Virginia and southeast Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   MODERATE RIP CURRENT RISK.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ012>017-030>032-VAZ065-066-079>081-087>089-092-093-095>097-514-
523>525-312015-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Mecklenburg-Lunenburg-Brunswick-Dinwiddie-
Prince George-Greensville-Sussex-Surry-Southampton-Isle of Wight-
Norfolk/Portsmouth-Suffolk-Chesapeake-
Eastern Chesterfield (Including Col. Heights)-York-Newport News-
Hampton/Poquoson-
411 PM EDT Fri Jul 30 2021

This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, south central Virginia and southeast Virginia.

.DAY ONE...Tonight.

Isolated to scattered storms will be possible this afternoon into
this evening. A few strong to severe gusts are the primary hazard.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ102-VAZ098-312015-
Eastern Currituck-Virginia Beach-
411 PM EDT Fri Jul 30 2021

...MODERATE RIP CURRENT RISK IN EFFECT FROM SATURDAY MORNING THROUGH
SATURDAY EVENING...

This Hazardous Weather Outlook is for northeast North Carolina and
southeast Virginia.

.DAY ONE...Tonight.

Isolated to scattered storms will be possible this afternoon into
this evening. A few strong to severe gusts are the primary hazard.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   MODERATE RIP CURRENT RISK.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Local storm report, Jul 30, 1:33 PM EST, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
233 PM EDT FRI JUL 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND DMG     2 NNE KING WILLIAM      37.71N 77.00W
07/29/2021                   KING WILLIAM       VA   PUBLIC

            NUMEROUS LARGE TREES DOWN. TWO HOMES
            SUFFERED DAMAGE FROM TREES FALLING ON THEM.
            CARPORT DESTROYED. LARGE SECTIONS OF CORN
            FIELDS WERE FLATTENED. TIME ESTIMATED BY
            RADAR.

&&

JM
Special weather statement, Jul 30, 3:58 PM EST, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Wakefield VA
458 PM EDT Fri Jul 30 2021

VAZ095>097-302145-
Norfolk/Portsmouth-Suffolk-Chesapeake-
458 PM EDT Fri Jul 30 2021

...A STRONG THUNDERSTORM WILL AFFECT ...THE SOUTHERN CITY OF
NORFOLK...THE NORTHWESTERN CITY OF CHESAPEAKE...THE CITY OF
PORTSMOUTH AND THE NORTHEASTERN CITY OF SUFFOLK...

At 457 PM EDT, a strong thunderstorm was located over Crittenden, or
near Churchland, moving southeast at 20 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Churchland, Old Dominion University, Norfolk State University,
Downtown Norfolk, Deep Creek, Downtown Portsmouth, Norfolk,
Chesapeake, Portsmouth, Driver, Ghent, Cradock, Bowers Hill, Norview,
Crittenden, Western Branch, South Norfolk, Portlock, Huntersville and
Wills Corner.

If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3688 7659 3691 7653 3691 7652 3692 7650
      3694 7650 3695 7651 3694 7648 3696 7649
      3696 7650 3697 7649 3688 7619 3686 7619
      3686 7618 3683 7620 3684 7623 3680 7622
      3666 7635
TIME...MOT...LOC 2057Z 307DEG 17KT 3690 7648

EI
Special weather statement, Jul 30, 4:38 PM EST, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Wakefield VA
538 PM EDT Fri Jul 30 2021

VAZ092-093-302215-
Isle of Wight-Southampton-
538 PM EDT Fri Jul 30 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ISLE OF WIGHT COUNTY...

At 538 PM EDT, a strong thunderstorm was located near Ivor, or 8
miles east of Wakefield, moving southeast at 20 mph.

Wind gusts up to 45 mph are possible with this storm.

Locations impacted include...
Smithfield, Windsor, Isle Of Wight, Ivor, Zuni, Central Hill,
Whitley, Pons, Comet, Benns Church, Bethel Church and Raynor.

If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

LAT...LON 3694 7695 3696 7693 3702 7679 3694 7657
      3675 7676
TIME...MOT...LOC 2138Z 307DEG 17KT 3697 7682

EI
Special weather statement, Jul 30, 5:13 PM EST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Wakefield VA
613 PM EDT Fri Jul 30 2021

VAZ093-096-302300-
Isle of Wight-Suffolk-
613 PM EDT Fri Jul 30 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ISLE OF WIGHT  AND
THE CENTRAL CITY OF SUFFOLK...

At 613 PM EDT, a strong thunderstorm was located over Windsor, moving
southeast at 20 mph.

Wind gusts up to 45 mph are possible with this storm.

This storm will be near...
  Kings Fork around 635 PM EDT.
  Driver around 645 PM EDT.
  Downtown Suffolk around 650 PM EDT.

Other locations impacted by this storm include Whitley, Wilroy,
Kilby, Lummis, Nurney, Suffolk Airport, Boaz, Saunders, Magnolia and
Indika.

If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

LAT...LON 3658 7661 3680 7686 3681 7687 3682 7686
      3691 7676 3682 7646 3673 7647
TIME...MOT...LOC 2213Z 307DEG 17KT 3684 7674

EI
Special weather statement, Jul 30, 5:44 PM EST, 56 minutes before
Special Weather Statement
National Weather Service Wakefield VA
644 PM EDT Fri Jul 30 2021

VAZ061-068-069-302330-
Powhatan-Amelia-Cumberland-
644 PM EDT Fri Jul 30 2021

...A STRONG THUNDERSTORM WILL AFFECT EASTERN CUMBERLAND...
NORTHWESTERN AMELIA AND SOUTHWESTERN POWHATAN COUNTIES...

At 644 PM EDT, a strong thunderstorm was located near Lakeside
Village, or near Cartersville, moving south southeast at 20 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

This storm will be near...
  Cumberland and Trenholm around 655 PM EDT.
  Sunnyside around 705 PM EDT.
  Ballsville and Tobaccoville around 710 PM EDT.
  Macon around 715 PM EDT.
  Morven around 720 PM EDT.
  Chula around 730 PM EDT.

Other locations impacted by this storm include Hatchers, Trents Mill,
Ashby, Oak Forest, Rodophil, Giles Mill, Clinton, Paineville,
Whiteville and Grays Siding.

If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

LAT...LON 3761 7827 3768 7812 3742 7785 3742 7787
      3740 7787 3729 7817 3757 7830
TIME...MOT...LOC 2244Z 324DEG 19KT 3759 7817

EI
Special weather statement, Jul 30, 5:57 PM EST, 43 minutes before
Special Weather Statement
National Weather Service Wakefield VA
657 PM EDT Fri Jul 30 2021

NCZ014>017-VAZ096-097-302345-
Pasquotank-Camden-Gates-Western Currituck-Suffolk-Chesapeake-
657 PM EDT Fri Jul 30 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN PASQUOTANK...
NORTHWESTERN CAMDEN...NORTHEASTERN GATES...AND NORTHWESTERN CURRITUCK
COUNTIES...THE SOUTHWESTERN CITY OF CHESAPEAKE AND THE SOUTHEASTERN
CITY OF SUFFOLK...

At 657 PM EDT, a strong thunderstorm was located near Downtown
Suffolk, moving southeast at 20 mph.

Wind gusts up to 45 mph are possible with this storm.

Locations impacted include...
Downtown Suffolk, South Mills, Chesapeake, Suffolk, Northwest,
Corapeake, Horseshoe, Lynchs Corner, Acorn Hill, Suffolk Airport, Tar
Corner, Saunders, Magnolia, Sharon, Nurney, Lilly, Chesapeake Airport
and Pierceville.

If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

LAT...LON 3667 7671 3678 7649 3652 7612 3637 7649
      3636 7651
TIME...MOT...LOC 2257Z 324DEG 19KT 3665 7652

EI

The radar

The Norfolk radar (KAKQ), 85 km away, was scanning. The volume nearest the first event began at 23:37 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Camden

When
July 30, 6:40 PM EST
Where
Camden County, South Mills
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
36.450, -76.330

Trees were downed and limbs were snapped near South Mills.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2021Every state in 2021This day in weather historyWarnings in North Carolina, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 975492.